0
Critical Care |

Delayed Onset Heparin Induced Thrombocytopenia With Disseminated Intravascular Coagulation and Intracerebral Hemorrhage FREE TO VIEW

Stephanie Marcy, DO; Hiba Alam, MD; Dennis Rivet, MD; Kristin Miller, MD
Author and Funding Information

Anesthesiology Department; Virginia Commonwealth University-Medical College of Virginia, Richmond, VA


Chest. 2015;148(4_MeetingAbstracts):262A. doi:10.1378/chest.2260621
Text Size: A A A
Published online

Abstract

SESSION TITLE: Critical Care Student/Resident Case Report Posters I

SESSION TYPE: Student/Resident Case Report Poster

PRESENTED ON: Tuesday, October 27, 2015 at 01:30 PM - 02:30 PM

INTRODUCTION: Delayed onset heparin induced thrombocytopenia (DOHIT) is a rare complication of heparin therapy (3). We present a case of DOHIT in a patient (pt) who presented thirteen days following heparin exposure with intraparenchymal hemorrhage (IPH) and disseminated intravascular coagulation (DIC).

CASE PRESENTATION: A 51 year-old man underwent attempted resection of a pituitary microadenoma complicated by intraoperative hemorrhage. Pt received intra-arterial heparin for cerebral angiography and on post-operative day 3 subcutaneous (SQ) heparin was initiated for deep vein thrombosis (DVT) prophylaxis. The pt received a total of 8 doses of 5000 Units of heparin over 3 days. Coagulation profile and platelet count (PC) were within normal limits at discharge. One week later, the pt presented with headache, seizures and left arm weakness. Head computed tomography (CT) showed a small IPH. Coagulation studies were consistent with DIC; PC was 37x109 cells/L. On hospital day 7 the pt developed hypoxemia, seizures, and required intubation for acute respiratory failure/shock; shortly thereafter, he suffered a cardiac arrest. Emergent bedside echocardiogram revealed right ventricular thrombus and IV tissue plasminogen activator was given with return of spontaneous circulation. Venous duplex demonstrated lower extremity DVTs. The pt’s PC had improved to 117x109 cells/L; SQ heparin was resumed on hospital day 10, and PC continued to rise. Repeat duplex showed extensive bilateral lower extremity DVTs; CT revealed pulmonary emboli, thrombus in the inferior vena cava and iliac veins. Heparin drip was initiated and the PC dropped from 335 to 246x109 cells/L. The diagnosis of DOHIT was considered; all heparin was discontinued and bivalirudin drip was initiated. HIT antibody and serotonin release assay returned positive. The pt clinically improved and was discharged.

DISCUSSION: DOHIT occurs when IgG antibodies reactive against platelet factor 4-heparin complexes activate platelets even in the absence of heparin (2,3). DOHIT was described in 14 recently hospitalized pts with heparin exposure who presented with thrombotic complications several days to a few weeks after hospitalization (1). DOHIT also occurred in a pt who presented with cerebral infarction/hemorrhage and DIC 7 days after receiving one dose of heparin (2). The amount of heparin required to initiate DOHIT is unknown. It is speculated that DIC may be more common in DOHIT because heparin is not present to inhibit antibody-induced hypercoagulability (2).

CONCLUSIONS: DOHIT is a potentially lethal condition that can be challenging to diagnose (1). It should be considered in pts with unexplained bleeding, thrombosis, and DIC in the setting of recent heparin exposure.

Reference #1: Rice, et al. DOHIT. Ann Intern Med 2002;136:210-5

Reference #2: Warkentin, et al.(2003). DOHIT and Cerebral Thrombosis after a Single Administration of Unfractionated Heparin. NEJM 348(11):1067-1069

Reference #3: Warkentin, et al. DOHIT and thrombosis. Ann Intern Med 2001;135:502-6

DISCLOSURE: The following authors have nothing to disclose: Stephanie Marcy, Hiba Alam, Dennis Rivet, Kristin Miller

No Product/Research Disclosure Information


Figures

Tables

References

NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543